Why the study?
Although statin use in general has been associated with thrombocytopenia, no prior data had demonstrated this adverse effect specifically with rosuvastatin.
Can rosuvastatin use cause reversible drug-induced thrombocytopenia?
Can rosuvastatin use cause reversible drug-induced thrombocytopenia?
This case report highlights rosuvastatin as a potential rare cause of reversible drug-induced thrombocytopenia.
Statins are a class of drugs that act by inhibiting HMG-CoA reductase (3-hydroxy-3-methyl-glutaryl-coenzyme A reductase), an enzyme involved in cholesterol synthesis. As a result, their main uses include the treatment of dyslipidemia and the primary and secondary prevention of coronary artery disease and stroke. Commonly reported side effects include myalgias, transaminitis, and elevated creatine kinase levels. We report a case of a 57-year-old South Asian female who was incidentally found to have thrombocytopenia with no identifiable cause based on her history, physical examination, laboratory evaluation, and imaging. The patient's medication list was limited to rosuvastatin and calcium supplements, with rosuvastatin being the most likely causative agent. An extensive literature review revealed an association between statin use and thrombocytopenia in general; however, no prior data demonstrated this adverse effect specifically with rosuvastatin. The patient was advised to discontinue rosuvastatin, and her platelet count returned to baseline within three to six months. This report highlights rosuvastatin as a potential cause of reversible drug-induced thrombocytopenia. Further research is required to elucidate the underlying mechanism and confirm this association.
No takes yet. Share an insight, caveat, or question.
Mobeen et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: